Minnesota, 2002Hail and Damaging Wind in Minnesota, September 1, 2002
September 1, 2002 · NWS MPX · 32 events in 13 counties and zones
31 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 2:15 AM CST, 7 hours 25 minutes earlier.
Area forecast discussion, Sep 1, 2:15 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT SUN SEP 1 2002
THE MAIN FORECAST CHALLENGE DURING THIS FORECAST PERIOD ARE PRECIP
CHANCES AND TEMPS.
MESOSCALE CONVECTIVE SYSTEM OVER THE NORTHWEST MN...EXPECTED TO
SLIDE SOUTHEAST INTO CENTRAL AND EASTERN MN THIS MORNING. PREVIOUS
FORECAST WAS KEYING UP THE POSSIBLITY OF HEAVY RAINS OVER WEST
CENTRAL AND CENTRAL MN THIS MORNING. HOWEVER...AS PREVIOUS
FORECASTER INDICATED...NOT ALL INGREDIENTS HAVE COME TOGETHER FOR
THE POTENTIAL FOR HEAVY RAINS. COMPOSITE RADAR IMAGERY SHOWED TSRA
ACTIVITY HAD DIMINISH IN INTENSITY AS IT MOVED INTO WESTERN MN AFTER
MIDNIGHT. TSRA WERE OCCURRING ALONG THE MOIST THETA-E AXIS AND
DEEPER LOW LEVEL MOIST TOUGH EXTENDING FROM SOUTHERN PLAINS INTO
NORTHERN MN AND SOUTHERN CANADA.
BY AFTERNOON...MODELS PROGGED THE THETA-E AXIS INTO CENTRAL MN...AND
OVER SOUTHEAST MN AND WESTERN WISCONSIN BY THIS EVENING. TSRA
ACTIVITY EXPECTED TO INCREASE FROM WEST TO EAST...AND DIMINISH OVER
WESTERN MN THIS MORNING.
COLD FRONT MOVES THROUGH THE CWA LABOR DAYS...THE POPS WILL BE
OVER OUR SOUTHEAST PORTION OF CWA...THEN DRYING OUT THROUGH FRIDAY.
NEXT CHANCE OF SHRA/TSRA SATURDAY AFTERNOON.
MAX TEMP TODAY TRICKY DEPENDING HOW MUCH CLOUD COVER AND THE AFFECTS
OF THE MESOSCALE CONVECTIVE SYSTEM. MAX/MIN TEMPS ON MONDAY AND
MONDAY NIGHT WILL BE BASED ON THE STRENGTHEN OF THE COLD ADVECTION
AND TIMING OF THE PASSAGE OF THE COLD FRONT.
.MSP...NONE.
JVM
In the hours before
Special weather statement, Sep 1, 3:40 AM CST, 6 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-011600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT SUN SEP 1 2002
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
MINNESOTA THIS MORNING...SPREADING INTO SOUTH CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN LATE THIS MORNING AND AFTERNOON. THE
AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM ALEXANDRIA TO STAPLES
TO MORA...TO RICE LAKE AND LADYSMITH IN WISCONSIN. OTHER CITIES
INCLUDED IN THE SLIGHT RISK ARE THE TWIN CITIES...ST. CLOUD...
REDWOOD FALLS...MANKATO...CAMBRIDGE...ALBERT LEA...AND IN
WISCONSIN...HUDSON...EAU CLAIRE AND DURAND.
STRONG THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS PARTS
OF CENTRAL MINNESOTA THIS MORNING. SOME OF THESE STORMS MAY
PRODUCE ONE HALF INCH HAIL AND WIND GUSTS TO 40 MPH.
THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS CENTRAL INTO SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN LATER THIS MORNING AND
AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY STRENGTHEN...AND BECOME
SEVERE ACROSS THESE AREAS THIS AFTERNOON AND EVENING. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
SEVERE WEATHER SPOTTERS IN THESE AREAS MAY BE NEEDED TODAY.
ALL INTERESTS SHOULD LISTEN FOR LATER STATEMENTS ON THIS SEVERE
WEATHER POTENTIAL.
MBK
Hail, Kanabec
- When
- September 1, 9:40 AM CST
- Where
- Kanabec County, 3 mi SE of Woodland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.083, -93.233
Hail, Morrison
- When
- September 1, 10:55 AM CST to 11:00 AM CST
- Where
- Morrison County, 2 mi W of Pierz
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.983, -94.150
Hail, Pope
- When
- September 1, 11:50 AM CST
- Where
- Pope County, Glenwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.650, -95.400
Hail, Todd
- When
- September 1, 12:50 PM CST
- Where
- Todd County, 3 mi S of Long Prairie
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.917, -94.867
Hail, Mille Lacs
- When
- September 1, 12:50 PM CST
- Where
- Mille Lacs County, 6 mi N of Isle
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.217, -93.467
Hail, Todd
- When
- September 1, 1:15 PM CST
- Where
- Todd County, 9 mi E of Long Prairie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.967, -94.683
Thunderstorm Wind, Kanabec
- When
- September 1, 1:45 PM CST
- Where
- Kanabec County, Ogilvie
- Measured
- 65 kt (75 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 45.833, -93.417
Roof of high school partially ripped off.
Hail, Stearns
- When
- September 1, 1:48 PM CST
- Where
- Stearns County, 4 mi S of St Francis
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.717, -94.583
Hail, Morrison
- When
- September 1, 1:59 PM CST
- Where
- Morrison County, Little Falls
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.983, -94.367
Hail, Morrison
- When
- September 1, 2:00 PM CST to 2:05 PM CST
- Where
- Morrison County, 3 mi E of Upsala
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.800, -94.517
Hail, Morrison
- When
- September 1, 2:01 PM CST
- Where
- Morrison County, Little Falls
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.983, -94.367
Hail, Kanabec
- When
- September 1, 2:05 PM CST to 2:10 PM CST
- Where
- Kanabec County, Mora
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.883, -93.300
Hail, Stearns
- When
- September 1, 2:21 PM CST
- Where
- Stearns County, St Francis
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.767, -94.583
Hail, Stearns
- When
- September 1, 2:45 PM CST
- Where
- Stearns County, 1 mi N of Holdingford
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.750, -94.467
Hail, Stearns
- When
- September 1, 2:55 PM CST
- Where
- Stearns County, Opole
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.750, -94.367
Hail, Stearns
- When
- September 1, 3:05 PM CST
- Where
- Stearns County, 2 mi NE of St Stephen
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.717, -94.233
Hail, Benton
- When
- September 1, 3:20 PM CST
- Where
- Benton County, 2 mi NW of Gilman
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.750, -94.000
Hail, Benton
- When
- September 1, 3:30 PM CST to 3:40 PM CST
- Where
- Benton County, Rum River
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.817, -93.833
Hail, Morrison
- When
- September 1, 3:30 PM CST to 3:40 PM CST
- Where
- Morrison County, 6 mi E of Morrill
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.833, -93.867
Hail, McLeod
- When
- September 1, 3:40 PM CST
- Where
- McLeod County, 8 mi SE of Brownton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.650, -94.233
Hail, Benton
- When
- September 1, 3:42 PM CST
- Where
- Benton County, 6 mi ESE of Sauk Rapids
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.567, -94.050
Hail, Mille Lacs
- When
- September 1, 3:45 PM CST
- Where
- Mille Lacs County, 7 mi NW of Milaca
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.800, -93.733
Hail, Sibley
- When
- September 1, 3:45 PM CST to 3:55 PM CST
- Where
- Sibley County, 3 mi SE of New Auburn
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.633, -94.183
Hail, Sibley
- When
- September 1, 4:20 PM CST
- Where
- Sibley County, 4 mi NW of Henderson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.567, -93.950
Hail, Carver
- When
- September 1, 4:40 PM CST to 4:55 PM CST
- Where
- Carver County, 6 mi SW of East Union
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.650, -93.767
Hail, Benton
- When
- September 1, 4:54 PM CST
- Where
- Benton County, 6 mi SW of Foley
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.600, -94.017
Hail, Scott
- When
- September 1, 4:58 PM CST
- Where
- Scott County, 4 mi S of Jordan
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.617, -93.633
Hail, Sherburne
- When
- September 1, 5:15 PM CST
- Where
- Sherburne County, 2 mi E of Zimmerman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.450, -93.550
Hail, Carver
- When
- September 1, 6:50 PM CST
- Where
- Carver County, 1 mi SE of Watertown
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.950, -93.833
Hail, Anoka
- When
- September 1, 8:10 PM CST
- Where
- Anoka County, Anoka
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.200, -93.400
Hail, Anoka
- When
- September 1, 8:18 PM CST
- Where
- Anoka County, Ramsey
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.250, -93.433
Hail, Sherburne
- When
- September 1, 8:31 PM CST to 8:36 PM CST
- Where
- Sherburne County, Elk River
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.300, -93.583
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 1 to 12, 200214 injured · $13 million · 1 event
- Drought in Kentucky, September 1 to 30, 2002$70 million · 22 events
- Drought in Illinois, September 1 to 30, 2002$53 million · 19 events
- Drought in Indiana, September 1 to 30, 2002$70 million · 6 events
- Heat in California, September 1, 20021 death · 1 event
- Rip Current in Alabama, September 1, 20021 death · 1 event
- Rip Current in Florida, September 1, 20021 death · 1 event
- Wildfire in Colorado, September 1 to 12, 2002$500,000 · 1 event
- Flash Flood in Wisconsin, September 1, 2002$400,000 · 1 event
- Damaging Winds in Minnesota, September 1, 2002$45,000 · 51 kt wind · 5 events
- Drought in West Virginia, September 1 to 25, 200234 events
- Damaging Wind in California, September 1, 2002$30,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320017, 5320018, 5320019, 5320020, 5320021, 5320022, 5320023, 5320024, 5320025, 5320026, 5320027, 5320028, 5320029, 5320030, 5320031, 5320032, 5320033, 5320034, 5320035, 5320036, 5320037, 5320038, 5320039, 5320040, 5320041, 5320042, 5320043, 5320044, 5320045, 5320046, 5320047, 5320106.